EconPapers    
Economics at your fingertips  
 

REGULARITY OF THE GENERALIZED QUADRATIC PRODUCTION MODEL: A COUNTEREXAMPLE

William Barnett () and Meenakshi Pasupathy
Additional contact information
Meenakshi Pasupathy: Department of Economics and Finance, School of Business, Baruch College

No 201235, WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics

Abstract: Recently there has been a growing tendency to impose curvature, but not monotonicity, on specifications of technology. But regularity requires satisfaction of both curvature and monotonicity conditions. Without both satisfied, the second order conditions for optimizing behavior fail and duality theory fails. When neither curvature nor monotonicity are imposed, estimated flexible specifications of technology are much more likely to violate curvature than monotonicity. Hence it has been argued that there is no need to impose or check for monotonicity, when curvature has been imposed globally. But imposition of curvature may induce violations of monotonicity that otherwise would not have occurred. We explore the regularity properties of our earlier results with a multiproduct financial technology specified to be generalized quadratic. In our earlier work, we used the usual approach and accepted the usual view. We now find that imposition of curvature globally and monotonicity locally does not assure monotonicity within the region of the data. Our purpose is to alert researchers to the kinds of problems that we encountered and which we believe are largely being overlooked in the production modelling literature, as we had been overlooking them.

Keywords: Technology; Regularity; Curvature; Production; Flexibility (search for similar items in EconPapers)
JEL-codes: C51 C3 C13 (search for similar items in EconPapers)
Date: 2012-09, Revised 2012-09
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www2.ku.edu/~kuwpaper/2009Papers/201235.pdf (application/pdf)

Related works:
Journal Article: Regularity of the Generalized Quadratic Production Model: A Counterexample (2003) Downloads
Working Paper: REGULARITY OF THE GENERALIZED QUADRATIC PRODUCTION MODEL: A COUNTEREXAMPLE (2001) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:kan:wpaper:201235

Access Statistics for this paper

More papers in WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS from University of Kansas, Department of Economics Contact information at EDIRC.
Series data maintained by Jianbo Zhang ().

 
Page updated 2017-03-26
Handle: RePEc:kan:wpaper:201235